Friday, July 29, 2011

Med Change In My Future?

I have been very blessed for the past four years in that a single medication has kept my bipolar symptoms under control. I take Lamictal, or rather its generic form, Lamotrigine. When my psychiatrist first recommended Lamictal, it truly sounded like a good fit for me. It is weight neutral, very few side effects, and I would not have to have my blood levels checked on a regular basis like I would if I took lithium.

One of the rather nastier side-effects of Lamictal is stevens-johnson syndrome. If you do a search for it on the web, be aware that you may come across some really gross pictures. Anyway, the remotest possibility of a rash or other skin problems causes me to panic in my head. I have to battle the "what ifs" and get them under control. As you can probably guess, I have a rash. I do not believe it is stevens-johnson syndrome, but I am now thinking it is still an allergic reaction to the Lamictal.

At first, I thought it might be related to the dermatitis issues, then I thought it might be related to the new laundry detergent, and I also considered that it is simply this non-stop heat. Last night I saw the pattern for the flare-ups though and so now I'm thinking a med change is in my very near future. The pattern is that the itching is under control, for the most part, during the day. At night, it's so bad I can hardly sleep even with my sleeping medication. Well, at night I also take my Lamictal. I'm going to test my theory tonight and skip tonight's dose and then take the dose first thing in the morning. If it flares up during the day after that dose, I'll have some more "evidence."

I have a doctor's appointment on Monday. The challenges will be to find a medication that does not require checking blood levels AND is affordable since I cannot afford medical insurance, at this time. What may happen is that I end up on an anti-psychotic and an anti-depressant.

I had very bad experiences with the anti-depressants Zoloft and Cymbalta. Zoloft made me a sleeping zombie and Cymbalta had me thinking about suicide. Although, they do now believe that giving a bipolar patient an anti-depressant without another stabilizing medication actually worsens, really really worsens, the bipolar. It did for me. I went from happy mania to angry, hateful mania because of that. If I'm going to be manic, I'd much rather spend too much money than yell at my family all day.

As far as the anti-psychotic med classifications, it unnerves me to have to take something called an anti-psychotic. I do not think of myself as psychotic and have no desire to carry that label around.


No comments: